Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Syphilis Positive
Jul 5, 2008

Dr.

I am a gay man that tested positive for syphilis. During that same time I tested negative for HIV. I am allergic to penicillin so I had to take doxcycline (SP). Because we were uncertain of what stage of syphilis I had we went for a fairly large dose (about 28 days worth). After I finished my course of antibiotics I was tested for syphalis and HIV again. This time I had the same titer level (my doc says I should not worry about this because it is so soon after my course of antibiotics and that by the 3rd month that level should go down). What is really disturbing is that my HIV western Blot test has come back indeterminate. Can my syphalis cause this indeterminate status? Should I trust these results even thought i did not have an ELISA test first?

Response from Dr. Frascino

Hello,

If you did not have a repeatedly reactive (positive) ELISA test before running a Western Blot test, your Western Blot result is not reliable. There is a 2% rate of false-positives and a 4% to 20% rate of indeterminate results with Western Blot tests. I would suggest you disregard the isolated Western Blot result and begin your HIV screening properly with an ELISA (or EIA or rapid test). If negative, that's as far as you need to go with testing to confirm your HIV-negative status (assuming the FDA-approved antibody test is run three months or more from your last potential HIV exposure). If your ELISA is positive, you should then and only then follow up with a Western Blot test.

Good luck.

Dr. Bob



Previous
i have made 150.00 donation please answer me.
Next
Salaam again to you good Sir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement